Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

August 7, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 7, 2017, 2:25 PM CDT for Deaf Smith County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 2:25 PM CDT (19:25 UTC)
Expired
Aug 7, 2017, 3:00 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS84 KAMA 071925
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
225 PM CDT MON AUG 7 2017
 
TXZ016-072000-
Deaf Smith TX-
225 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Wildorado to 8 miles north
of Bootleg. Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3501 10283 3508 10227 3497 10217 3495 10217
      3479 10285
TIME...MOT...LOC 1924Z 344DEG 22KT 3510 10231 3495 10280 

$$

Simpson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:24 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 7, 1:24 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
124 PM CDT Mon Aug 7 2017

.AVIATION...18Z Tafs
The aviation forecast remains relatively murky, both literally and
figuratively, as rain showers traverse the area. The general idea
is IFR and low end MVFR cigs will eventually give way to higher
end MVFR and some VFR this evening after the rain passes. These
better flying conditions will then likely give way to IFR and
MVFR again late tonight/Tue morning. Timing the category changes
is quite tough and will need to be refined by future amendments
and TAF issuances.

Simpson
&&

.PREV DISCUSSION... /Issued 631 AM CDT Mon Aug 7 2017/

AVIATION...

For the 12Z TAFs:

A difficult forecast continues through the next 24 hour period.
Main challenges include the timing of potential
showers/thunderstorms, associated ceilings, and any restrictions
in visibilities due to rain and/or fog/mist as a result light
winds and moist conditions near the surface.

Thunderstorms will continue to push into the forecast area from
the west/northwest. Chances for rain showers are expected to
continue through a majority of the day with isolated thunderstorm
chances as well. Overall, it will be mostly cloudy through this
TAF period with MVFR conditions. Conditions should improve by
late afternoon, but would not be surprised if MVFR conditions
stuck around a little longer. Additionally, IFR conditions could
sneak in as well but chances were not as good as MVFR.

Guerrero

PREV DISCUSSION... /Issued 338 AM CDT Mon Aug 7 2017/

DISCUSSION...
Very active weather pattern continues for the next 7 to 10 days.
Northwesterly flow aloft will continue through the period and allow
shortwave troughs to track east and southeast out of the central
and southern Rockies for the next several days. One such shortwave
trough will move through the Panhandles today bringing isolated to
scattered convection to the forecast area with a second shortwave
trough moving into the Panhandles this evening and overnight
tonight. Ramped up POPs today and tonight as confidence high with
convection affecting most or all of the forecast area today and
tonight. Surface high building into the Panhandles today through
Tuesday will maintain a much cooler and moist upslope low level
flow. Surface boundary, likely a frontal boundary or surface
trough, to move north and east into the Panhandles Wednesday and
Wednesday night providing additional lift for convection.

Another shortwave trough to track east and south across the forecast
area late Wednesday and Wednesday night. Increased POPs Wednesday
and Wednesday night as confidence in convection increases and heavy
to very heavy rainfall possible. Model PWATs forecast to be from
around 1.46 inches to 1.59 inches today through Tuesday and
Tuesday night which is around the 90th percentile or higher for
early August in the Panhandles. PWATs forecast to increase to
around 1.59 inches to 1.81 inches by Wednesday and Wednesday night
which is well over the Max percentile for this time of year. The
threat for heavy to very heavy rainfall increases by the middle of
this week. Upper high around the far West Texas area during the
latter half of this week into the upcoming weekend will help to
maintain an active westerly to northwesterly flow aloft and allow
multiple shortwave troughs to track east and southeast across the
forecast area. Convection chances persist through the remainder
of this week into the upcoming weekend along with the threat for
heavy to very heavy rainfall.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/29
Hazardous weather outlook, Aug 7, 3:06 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
306 AM CDT Mon Aug 7 2017

OKZ001>003-TXZ001>020-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
306 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will move through the Texas
and Oklahoma Panhandles today through tonight. Some of these
storms may be strong with gusty winds and heavy to very heavy
rainfall being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Tuesday through Sunday. Some storms that develop
during this time period may become strong to marginally severe,
with strong winds possible. In addition, the strongest storms
will be capable of producing heavy to very heavy rainfall, which
could result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 7, 1:22 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
122 PM CDT MON AUG 7 2017

TXZ011-016-071845-
Deaf Smith TX-Oldham TX-
122 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Vega, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3536 10283 3554 10237 3522 10217 3517 10217
      3502 10259
TIME...MOT...LOC 1821Z 327DEG 21KT 3536 10249

LFM
Special weather statement, Aug 7, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
225 PM CDT MON AUG 7 2017

TXZ016-072000-
Deaf Smith TX-
225 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Wildorado to 8 miles north
of Bootleg. Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10283 3508 10227 3497 10217 3495 10217
      3479 10285
TIME...MOT...LOC 1924Z 344DEG 22KT 3510 10231 3495 10280

Simpson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:22 PM CDTSpecial Weather StatementAMAOldham23 min
Aug 7, 1:44 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
Aug 7, 2:09 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Aug 7, 2:57 PM CDTSpecial Weather StatementAMAPotter33 min
Aug 7, 3:15 PM CDTFlash Flood WarningAMAPotter, Randall4 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.